Texas, 2012

Tornado and Hail in Texas, May 21, 2012

May 21, 2012 · NWS AMA · 7 events in 2 counties and zones

Severe thunderstorms during the evening hours produced large hail, thunderstorm wind gust and a tornado across the southwestern and south central sections of the Texas Panhandle. There was no report of damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the evening hours produced large hail, thunderstorm wind gust and a tornado across the southwestern and south central sections of the Texas Panhandle. There was no report of damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:12 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 5:12 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT MON MAY 21 2012

.AVIATION...
NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES WILL ALLOW FOR
SCATTERED CONVECTION TO TRACK SOUTHEAST INTO THE WESTERN HALF OF THE
PANHANDLES THROUGH ABOUT 06Z TUESDAY OR SO. THE CONVECTION SHOULD
PRIMARILY IMPACT THE DALHART AND AMARILLO TAF SITES...HOWEVER THE
GUYMON TAF SITE MAY BE ON THE EASTERN FRINGES OF THIS CONVECTION.
WILL INCLUDE A TEMPO GROUP AT ALL THREE TAF SITES FROM ABOUT 00Z TO
02Z TUESDAY UNTIL AROUND 04Z TO 06Z TUESDAY. MVFR CONDITIONS WILL BE
POSSIBLE IN AND NEAR THE CONVECTION. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGH THE TAF FORECAST PERIOD. SOUTHEAST WINDS 10 TO 20
KNOTS THIS EVENING WILL BECOME SOUTH AND SOUTHWEST BY 08Z TO 10Z
TUESDAY. WINDS ARE EXPECTED TO INCREASE TO AROUND 20 TO 25 KNOTS WITH
HIGHER GUSTS AFTER 14Z TO 15Z TUESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT MON MAY 21 2012/

UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH 287 IN THE WESTERN PANHANDLES.
STORMS ARE BEGINNING TO DEVELOP IN EASTERN NM NOW...AND SHOULD SEE
THESE STORMS PROPAGATE SOUTHEAST INTO THE PANHANDLES OVER THE NEXT
FEW HOURS.

JOHNSON

PREV DISCUSSION... /ISSUED 259 PM CDT MON MAY 21 2012/

DISCUSSION...
MORNING CONVECTION DISSIPATED A FEW HOURS AGO...AND NOW JUST WAITING
FOR STORMS TO DEVELOP IN THE LOW LEVEL CONFLUENT FLOW IN EASTERN
NM...AND THEN MOVE E INTO THE PANHANDLES.

FOR THIS AFTERNOON AND TONIGHT...STILL LOOKS TO BE A SLIGHT RISK
FOR SEVERE STORMS ESPECIALLY THROUGH MIDNIGHT IN THE WESTERN
PANHANDLES. MODEL CAPE VALUES ARE MODEST FOR MOST LOCATIONS EXCEPT
THE SOUTHWESTERN TX PANHANDLE...WHERE THERE IS A MAXIMUM OF 1500 J/KG
ML CAPE. FOR THE REMAINDER OF THE PANHANDLES...ML CAPE VALUES SHOULD
BE IN THE 500 TO 1000 J/KG. HOWEVER...SINCE THE LOW AND MID CLOUDS
DISSIPATED EARLIER THAN PREVIOUSLY EXPECTED...REALITY IS THE CAPE
VALUES COULD BE SLIGHTLY HIGHER DUE TO WARMER CONDITIONS IN THE LOW
LEVELS. ANOTHER SOURCE OF CONCERN FOR SEVERE POTENTIAL IS THE BULK
SHEAR VALUES OF 40 TO 45 KT OVER THE WESTERN PANHANDLES. THIS COULD
BE ENOUGH TO SUPPORT SOME ORGANIZED SEVERE STORMS EVEN IN LOCATIONS
THAT HAVE LOWER CAPE VALUES. THOUGH CONVECTION COULD CONTINUE BEYOND
06Z TONIGHT...THE SEVERE POTENTIAL LOOKS TO BE MINIMAL AT THIS TIME
WITH A MORE STABLE ENVIRONMENT IN PLACE AND DECREASING BULK SHEAR
VALUES.

TUESDAY THROUGH THURSDAY...A DYNAMIC...ALBEIT DRY...PATTERN IS ON TAP
THROUGH THIS PERIOD. THE UPPER LEVEL SHORT WAVE RIDGE THAT BUILDS
OVER THE REGION TUESDAY...KICK STARTING THE WARMING TREND...IS RATHER
PROGRESSIVE...MOVING EAST OF THE REGION BY TUESDAY EVENING. BY
WEDNESDAY...UPPER LEVEL WESTERLY FLOW WILL BE IN PLACE AHEAD OF A
BROAD TROUGH PROPAGATING OVER THE WEST COAST. WITH THIS STRONG CROSS
BARRIER FLOW IN PLACE...EXPECT LEE SIDE SURFACE CYCLOGENESIS. AT THIS
POINT...EXPECT THE SURFACE LOW TO DEVELOP IN E CENTRAL CO AND W
CENTRAL KS...THUS KEEPING THE TIGHTEST PRESSURE GRADIENTS AND
STRONGEST WINDS NORTH OF THE PANHANDLES. IN ADDITION...THE LARGEST
MID LEVEL HEIGHT GRADIENTS MAY NOT DEVELOP UNTIL WEDNESDAY NIGHT.
DESPITE ALL THIS...SHOULD STILL HAVE VERY BREEZY SOUTHWESTERLY WINDS
WEDNESDAY. EXPECT THIS TO ENHANCE THE WARMING TREND ALREADY IN PLACE...SO
COULD SEE HIGHS NEAR OR ABOVE 100 DEGREES. BY THURSDAY...UPPER LEVEL
FLOW TRANSITIONS TO SOUTHWESTERLY...AND THE SURFACE LOW LIFTS
NORTHEAST AWAY FROM THE REGION. WITH THE UPPER LEVEL TROUGH GETTING
CLOSER...DECREASING 1000 TO 500 MB THICKNESS COULD RESULT IN SLIGHTLY
COOLER CONDITIONS ON THURSDAY.

FRIDAY THROUGH MONDAY...THIS CONTINUES TO BE THE NEXT PERIOD OF
CONCERN FOR SEVERE WEATHER POTENTIAL. THE BROAD UPPER LEVEL TROUGH
SHOULD STAY OVER THE GREAT BASIN REGION FOR MOST OF THIS
PERIOD...LEAVING THE PANHANDLES UNDER SOUTHWESTERLY FLOW. MODELS
CONTINUE TO INDICATE THE DRYLINE DEVELOPING AND STALLING OVER EASTERN
NM. AT THIS POINT...EXPECT THE HIGHEST POTENTIAL FOR PRECIPITATION
AND SEVERE WEATHER WILL BE SATURDAY THROUGH SUNDAY. FRIDAY...LARGE
SCALE ASCENT IS STILL WELL WEST OF THE HIGH PLAINS...AND THE DEEPEST
MOISTURE MAY NOT YET BE IN PLACE. BY MONDAY...THE UPPER LEVEL TROUGH
FILLS AND LIFTS NORTHEAST...LIMITING THE POTENTIAL ON THIS
DAY...DESPITE CONTINUED MOISTURE ADVECTION.

JOHNSON

FIRE WEATHER...
A WARMING AND DRYING TREND WILL BE ON TAP FOR THE NEXT FEW
DAYS...INCREASING FIRE WEATHER CONCERNS. FOR TOMORROW...WINDS BETWEEN
15 AND 20 MPH...PLUS RELATIVE HUMIDITY VALUES APPROACHING 20 PERCENT
COULD LEAD TO BORDERLINE ELEVATED FIRE WEATHER CONDITIONS IN THE
WESTERN PANHANDLES TOMORROW. HOWEVER...STILL SOME UNCERTAINTY IN THE
CONDITION OF THE FUELS TOMORROW...AS THE WESTERN PANHANDLES HAVE THE
BEST CHANCE FOR RAIN TONIGHT. THE DAY OF BIGGEST CONCERN IS WEDNESDAY
AS WIDESPREAD SOUTHERLY WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITY
VALUES OF 5 TO 15 PERCENT WILL BE POSSIBLE. THUS...EXPECT ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS FOR ANY LOCATIONS THAT DO NOT
RECEIVE SIGNIFICANT RAINFALL TONIGHT. EXPECT LIGHTER WINDS AND COOLER
CONDITIONS FROM THURSDAY THROUGH SATURDAY...PRECLUDING ANY ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 21, 2:33 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT MON MAY 21 2012

OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
333 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN OKLAHOMA AND TEXAS
PANHANDLES THROUGH LATE THIS EVENING. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR THE WESTERN PANHANDLES THROUGH 11 PM CDT. THE PRIMARY
HAZARDS ARE HAIL UP TO THE SIZE OF HALF DOLLARS...AND STRONG WINDS.
FOR THE REST OF THE REGION...THUNDERSTORMS ARE POSSIBLE THROUGH
TONIGHT...THOUGH THEY SHOULD REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

INCREASING SOUTHWESTERLY WINDS...AND DRY CONDITIONS COULD LEAD TO
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY FOR ANY
LOCATIONS IN THE PANHANDLES THAT DO NOT RECEIVE SIGNIFICANT RAINFALL
TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN AND CENTRAL PANHANDLES
SATURDAY THROUGH SUNDAY. SOME OF THE STORMS THROUGH THIS PERIOD COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN PANHANDLES THIS
EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY.

JOHNSON

In the hours before

Special weather statement, May 21, 6:14 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT MON MAY 21 2012

TXZ001-006-220100-
DALLAM TX-HARTLEY TX-
714 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF WARE...OR
ABOUT 14 MILES NORTHEAST OF AMISTAD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, May 21, 6:36 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT MON MAY 21 2012

TXZ011-220115-
OLDHAM TX-
736 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR OLDHAM COUNTY.

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF VEGA...MOVING
EAST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, May 21, 6:56 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT MON MAY 21 2012

TXZ001-006-220145-
DALLAM TX-HARTLEY TX-
756 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WARE...OR ABOUT
14 MILES WEST OF DALHART...MOVING EAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, May 21, 7:10 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT MON MAY 21 2012

TXZ011-220200-
OLDHAM TX-
810 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR OLDHAM COUNTY.

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES NORTH OF ADRIAN...OR ABOUT
16 MILES NORTHWEST OF VEGA...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oldham

When
May 21, 7:18 PM CST to 7:20 PM CST
Where
Oldham County, 12.49 mi N of Adrian
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -102.660

The hail was completely covering the ground.

Tornado, Oldham

When
May 21, 7:37 PM CST to 7:40 PM CST
Where
Oldham County, 4 mi NW of Adrian to 3.77 mi NW of Adrian
Rating
EF0
Path length
0.57 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.311, -102.730

An official National Weather Service Storm Survey revealed that a tornado occurred four miles northwest of Adrian Texas in Oldham county around 1937CST and was on the ground for three minutes. The tornado was rated an EF0 with winds estimated near fifty-six knots. The tornado moved south southwest with a path length of one thousand yards and a path width of one hundred yards. The tornado lifted around 1940CST between three and a half and four miles northwest of Adrian Texas in Oldham county. There was no damage and there were no injuries or fatalities.

Hail, Oldham

When
May 21, 7:50 PM CST to 7:52 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.280, -102.660

Hail, Oldham

When
May 21, 7:51 PM CST to 7:53 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.280, -102.660

The hail was reported along Interstate 40.

Hail, Oldham

When
May 21, 8:06 PM CST to 8:08 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.660

Hail, Oldham

When
May 21, 8:22 PM CST to 8:24 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -102.660

The hail was reported to be two to three inches deep and completely covering the ground.

Thunderstorm Wind, Potter

When
May 21, 9:31 PM CST to 9:32 PM CST
Where
Potter County, 0.56 mi W of Amarillo
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383907, 383913, 383908, 383909, 383910, 383911, 383912.